Alert archive / Pennsylvania / Flood Watches in 2008

Flood Watch 3, NWS State College, PA

March 7, 200824 counties in Pennsylvania

NWS State College, PA issued this flood watch at Mar 7, 2008, 3:34 AM EST for 24 counties in Pennsylvania. It took effect at Mar 7, 2008, 1:00 PM EST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2008, 3:34 AM EST (08:34 UTC)
In effect from
Mar 7, 2008, 1:00 PM EST
Expired
Mar 8, 2008, 6:02 PM EST
In force
29 hr
Issued by
NWS State College, PA
Flood severity
None
All 24 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Centre County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 79 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flood watch went out at Mar 7, 3:08 AM EST, 26 minutes earlier.

Area forecast discussion, Mar 7, 3:08 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 AM EST FRI MAR 7 2008

.SYNOPSIS...
LARGE/LONG-DURATION STORM WILL MOVE UP INTO THE REGION FROM THE
SOUTH/WEST LATER TODAY AND LAST INTO SUNDAY MORNING. HEAVY SNOW IS
POSSIBLE FOR THE NW WITH RAIN AND FLOODING POSSIBLE IN THE
SOUTH/EAST. MUCH COLDER TEMPERATURES WILL BE ACROSS THE REGION ON
SUNDAY. TEMPERATURES WILL SLOWLY MODIFY EARLY NEXT WEEK...WITH
MAINLY DRY CONDITIONS. SOME PRECIPITATION WILL BE POSSIBLE LATER
NEXT WEEK...AS ANOTHER COLD FRONT MOVES EASTWARD.

&&

.NEAR TERM /THROUGH TODAY/...
BIG STORM DEVELOPING RIGHT ALONG THE GULF COAST STATES EARLY THIS
MORNING WILL BE ACCELERATING NE DURING THE DAY. SKIES CLEAR RIGHT
NOW...BUT HIGH CLOUDS SHOULD INCREASE RAPIDLY BEFORE SUNRISE AND
CLOUDS WILL GET THICK AROUND 18Z IN THE FAR WEST AND BY SUNSET
ACROSS THE REST OF THE AREA. REALLY GOOD LIFT AND ERLY FLOW WILL
TRANSPORT MOISTURE IN FROM THE ATLANTIC AND GIVE AN INITIAL SHOT
AT PRECIP STARTING LATER THIS AFTN. MOSTLY LIQUID STUFF FOR THE SE
TWO-THIRDS OF THE CWA.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
SEE HYDRO SECTION FOR MORE ON FLOOD WATCH.

PRECIP WILL COME IN TWO WAVES...ONE THIS AFTN/EVE WITH A LITTLE
BREAK TONIGHT. QPF MAY NEAR AN INCH IN THE EAST...WITH A HALF INCH
THE MAX IN THE WEST. DURING SOME OF THE LULL/BREAK TONIGHT WE COULD
HAVE SOME FREEZING DRIZZLE...ESP IN THE ZONES BETWEEN UNV AND
BFD. FOR THIS AND OTHER REASONS...WILL POST AN ADVSRY FOR THERE.
THE SECOND SLUG OF PRECIP WILL BE A LITTLE COLDER ON THE WHOLE ON
SAT...BUT SIMILAR QPF TO TODAY...WITH SNOW EXPECTED TO REACH
FURTHER EAST/SOUTH...ESP INTO THE LAURELS AND MAYBE THE CENTRAL
MTNS.

WHILE THE SNOW ACCUMS IN THE NORTHWEST...AND THE MIX IN BETWEEN...
MAY NOT BE SIGNIFICANT THIS AFTN/EVENING -- BUT SINCE IT IS
STARTING THIS AFTN/EVENING...WILL START THE WINTER WEATHER FLAGS
DURING THIS TIME AS WELL. INITIAL P-TYPE IN THE ADVISORY AREA FROM
LAURELS THRU CLEARFIELD AND UP TO TIOGA COUNTY WILL BE MAINLY
RAIN...BUT GO TO MIXED PRECIP TONIGHT. THREAT FOR FREEZING RAIN
ACCUMS IS THE MAIN REASON FOR AN ADVISORY HERE...BUT SOME PLACES
IN THE ADVSRY AREA COULD PICK UP 3-5 INCHES OF SNOW BY END OF SAT
NIGHT. THE WINTER STORM WARNING WILL COVER MOST OF THE CURRENT
WATCH AREA. WE EXPECT THE LONG DURATION OF PRECIP TO PRODUCE OVER
A FOOT OF SNOW IN THE FAR NW...WITH 6-12 IN MUCH OF THE WARNING
AREA. WHILE NO 12 HR PERIOD MAY TOP 6 INCHES...THE SAT AFTN-
EVENING PERIOD WILL HOLD THE HEAVIEST SNOW FOR THIS STORM UNDER A
DEFORMATION BAND.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
DIMINISHING SNOW SHOWERS LIKELY SUN MORNING AS SNOW SHOWERS UNDER
THE UPPER LO DECREASE. WINDS WILL REMAIN ON THE GUSTY SIDE INTO
SUNDAY.

OTHERWISE...MAINLY DRY CONDITIONS NEXT WEEK WITH A MODERATING
TREND. SOME SHOWERS POSSIBLE LATE IN THE WEEK WITH THE NEXT
FRONT.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
CIRRUS/HIGH CLOUDS CONTINUE TO STREAM IN FM THE SW...AHEAD OF
DEV LOW PRES ALONG LA/TX COAST. EXPECT CIGS TO GRADUALLY
LOWER/THICKEN OVRNGT AS MOISTURE INCREASES IN ADVANCE OF THE
AFOREMENTIONED GULF COAST CYCLONE.

MINIMAL SPREAD IN TEMP/DEWPT AND NEAR CALM SFC CONDITIONS COUPLED
WITH RESIDUAL LL MOISTURE FROM SNOWMELT/RAINFALL...SHOULD ALLOW
FOR PATCHY MVFR TYPE FOG FOR ALL AIRFIELDS EXCEPT KJST.

CEILINGS WILL START TO DETERIORATE EARLY /TO MVFR/ FRIDAY ACROSS
THE NW AS LOW CLOUDS QUICKLY SNEAK NEWD ALONG/NORTH OF THE
INVERTED TROF AXIS. THE SFC LOW PRES SYS WILL TRACK NEWD FM THE
SRN APPALACHIANS AND INTO THE MID-ATLC BY LATE FRIDAY NIGHT. A
GRADUAL SATURATION OF THE ATM COLUMN WILL TAKE PLACE THROUGH THE
MORNING HOURS WITH PCPN OVERSPREADING THE AREA FM SW TO NE BY THE
EARLY AFTN. PCPN SHOULD BE MAINLY SNOW AT BFD WITH A RA/SN MIX
PSBL AT JST. ELSEWHERE...-RA WILL INCREASE IN INTENSITY BY THE
LATE AFTN AND INTO THE EARLY EVE. WIDESPREAD IFR/MVFR LIKELY OVER
ALL TERMINALS BY THIS TIME. SFC WNDS ESE TO NNE 5-15KTS.

ONCE CIGS/VIS COME DOWN...AN EXTENDED PERIOD OF LESS THAN VFR
FLYING EXPECTED TO LAST INTO SATURDAY NIGHT. AS THE LOW PRES SYS
PULLS NEWD SAT NGT...XPECT RA TO CHANGEOVER TO WINTRY PCPN AS COLD
AIR WRAPS AROUND THE BACKSIDE. NNWLY WINDS SHOULD ALSO INC MAKING
FOR A RATHER BLUSTERY NIGHT. LOW CLOUDS/LINGERING -SHSN WILL LKLY
HANG IN ACROSS THE WRN MTNS INTO EARLY SUNDAY...BUT BRIEF IMPROVEMENT
LOOKS TO BE IN STORE WITH HIGH PRES MOVG IN. ANOTHER UPR LVL
WAVE/WEAK SFC CLIPPER-LIKE LOW IS FCST TO SWING THROUGH THE REGION ON
MONDAY WHICH COULD LEAD TO SOME REDUCED CONDS AND PDS OF -SN.

&&

.HYDROLOGY...
DESPITE FALLING STAGES ACROSS PORTIONS OF THE LOWER MAIN STEM
SUSQ BASIN...THE ADDITIONAL RAINFALL EXPECTED THIS AFTN INTO SAT
NIGHT - MUCH OF WHICH SHOULD BE RAIN FOR THE SOUTH AND EAST HALF
OF THE AREA - SHOULD PUSH MANY OF THESE POINTS BACK NEAR OR OVER
FLOOD STAGES. THE MOST SUSCEPTIBLE POINTS WILL BE THE LOWER SUSQ
TRIBUTARIES...BUT RECENT HEAVY RAIN HAS LEFT THE SOILS VERY WET
OVER THE SC MTNS AND CENTRAL MTNS...AND A LITLE SNOW STILL OUT
THERE TO MELT LOCALLY. SO WILL POST FLOOD WATCH FOR SE HALF.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH SUNDAY
MORNING FOR PAZ019-025>028-034>036-042-045-046-049>053-056>059-
063>066.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
SUNDAY FOR PAZ012-017-018-024-033-037-041.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 1 AM EST
SUNDAY FOR PAZ004>006-010-011.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...MARTIN
AVIATION...LACORTE/BEACHLER/STEINBUGL
HYDROLOGY...DANGELO
Hazardous weather outlook, Mar 6, 7:46 PM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
746 PM EST THU MAR 6 2008

PAZ012-017>019-024-025-033-034-041-042-045-046-049>053-080100-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-SOMERSET-BEDFORD-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
746 PM EST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW PRESSURE WILL INTENSIFY AS IT TRACKS NORTHEAST FROM THE GULF
COAST ON FRIDAY...THROUGH THE MID ATLANTIC ON SATURDAY AND INTO
NEW ENGLAND BY SATURDAY NIGHT. RAIN WILL OVERSPREAD THE REGION BY
FRIDAY AFTERNOON WITH BASIN WIDE AVERAGES OF AROUND ONE HALF
INCH EXPECTED BY LATE FRIDAY NIGHT. AS THE STORM LIFTS NORTHEAST
ALONG THE MID ATLANTIC COAST ON SATURDAY...PRECIPITATION WILL
CHANGE OVER TO A WINTRY MIX OF SNOW...SLEET OR FREEZING RAIN. 1 TO
2 INCHES OF ACCUMULATION IS POSSIBLE ACROSS THE LAUREL HIGHLANDS
MAINLY WEST OF ROUTE 219 AND OVER THE NORTH CENTRAL MOUNTAINS
NORTH OF INTERSTATE 80. FURTHER SOUTH AND EAST...A LIGHT
ACCUMULATION OF SNOW...SLEET OR FREEZING RAIN IS POSSIBLE ACROSS
THE CENTRAL MOUNTAINS AND MIDDLE SUSQUEHANNA VALLEY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ004>006-010-011-037-080100-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
746 PM EST THU MAR 6 2008

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ026>028-035-036-056>059-063>066-080100-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
746 PM EST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW PRESSURE WILL INTENSIFY AS IT TRACKS NORTHEAST FROM THE GULF
COAST ON FRIDAY...THROUGH THE MID ATLANTIC ON SATURDAY AND INTO
NEW ENGLAND BY SATURDAY NIGHT. THIS STORM SYSTEM COULD BRING HEAVY
RAIN TO THE SOUTH CENTRAL MOUNTAINS AND LOWER SUSQUEHANNA VALLEY
WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. THIS COULD LEAD
TO ADDITIONAL RIVER FLOODING...GIVEN THE ANTECEDENT CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

STEINBUGL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:48 AM ESTWinter Storm WarningCTPCameron, Elk, McKean, Potter, Warren47 hr
Mar 7, 3:48 AM ESTWinter Weather AdvisoryCTPCambria, Cameron, Centre, Clearfield, Clinton, Elk and 4 more47 hr

Nearby

Flood Watches in Pennsylvania, 2008Every flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.